Texas, 2008Flash Flood and Hail in Texas, March 29, 2008
March 29, 2008 · NWS EWX · 6 events in 1 county or zone
A weak frontal boundary drifted northward into South Central Texas producing thunderstorms which caused large hail, strong winds and flash flooding in Atascosa County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary drifted northward into South Central Texas producing thunderstorms which caused large hail, strong winds and flash flooding in Atascosa County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 29, 5:35 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 29, 5:35 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CDT SAT MAR 29 2008
.AVIATION...COMPLICATED TAF FORECAST FOR THE NEXT 24 HOURS. ISOLATED
LIGHT SHOWERS WILL BE POSSIBLE THIS EVENING NORTH OF THE STATIONARY
FRONT WITH MORE SIGNIFICANT THUNDERSTORMS POSSIBLE ALONG AND SOUTH
OF THE FRONT. WILL NOT MENTION PCPN IN THE TAFS ATTM DUE TO
ISOLATED COVERAGE OF SHOWERS AND WITH EXPECTED THUNDERSTORMS TO BE
SOUTH OF THE TAF SITES. VFR CONDITIONS PREVAIL AT THE I-35 TAF
SITES...WITH MVFR/IFR CONDITIONS AT KDRT. CONDITIONS WILL DETERIORATE
TO MVFR AFT 02Z...IFR AFTER 04Z WITH LIFR POSSIBLE BY 11Z. PATCHY
DRIZZLE WILL ALSO BE POSSIBLE DURING THE EARLY MORNING HOURS ON
SUNDAY.
&&
.PREV DISCUSSION... /ISSUED 316 PM CDT SAT MAR 29 2008/
DISCUSSION...
THE COLD FRONT IS ERODING RAPIDLY AND WILL BE REPLACED WITH A GULF
AIRMASS LATE THIS AFTERNOON AND EVENING...WITH DEWPOINT
TEMPERATURES CLIMBING UP INTO THE MID 60S TO NEAR 70. A FEW
SHOWERS HAVE DEVELOPED ALONG THE OLD FRONTAL BOUNDARY ACROSS OUR
SE COUNTIES AND ARE MOVING NORTH TOWARD INTERSTATE 10. AS
TEMPERATURES CONTINUE TO INCREASE THIS AFTERNOON TO NEAR OUR
TRIGGER TEMP (80)...WOULD NOT BE SURPRISED TO SEE A FEW
THUNDERSTORMS DEVELOP...ESPECIALLY GIVEN THE SHORTWAVE TROUGH
ALOFT CURRENTLY MOVING ENE OUT OF MEXICO INTO OUR AREA. CONVECTION
WILL DIMINISH THIS EVENING WITH LOSS OF HEATING. DRIZZLE AND
PATCHY FOG ARE LIKELY TONIGHT NEAR THE ESCARPMENT AND ACROSS THE
HILL COUNTRY AS LOW LEVEL MOISTURE ADVECTION CONTINUES AND
INTERACTION WITH THE TERRAIN (UPSLOPE) PRODUCES JUST ENOUGH LIFT.
AN UPPER LEVEL TROUGH IS FORECAST TO PUSH OUT OF THE ROCKIES ON
MONDAY...WITH THE WESTERLIES PUSHING A DRY LINE EAST INTO CENTRAL
TEXAS. CONVECTION IS LIKELY ALONG THE DRYLINE AS IT ENCOUNTERS A
MOISTURE-RICH GULF AIRMASS AND DAYTIME HEATING MONDAY AFTERNOON.
THE BEST SHOT AT PRECIP WILL BE ACROSS OUR NORTHERN COUNTIES. AT
THIS TIME...SEVERE THUNDERSTORMS ARE EXPECTED TO STAY NORTH OF OUR
AREA. A COLD FRONT IS FORECAST TO PUSH INTO OUR CWFA ON TUESDAY...
WITH A SLIGHT CHANCE FOR THUNDERSTORMS ALONG THE BOUNDARY TUESDAY
AFTERNOON AND EVENING. THIS SCENARIO WILL BE SIMILAR TO
YESTERDAYS...WHEN THE CAPPING INVERSION WAS NOT BUSTED WITH THE
FROPA. ANOTHER UPPER LEVEL TROUGH IS FORECAST TO PUSH OUT OF THE
ROCKIES ON THURSDAY...PUSHING YET ANOTHER DRYLINE ACROSS TX AND
INTO OUR AREA...WITH A SLIGHT CHANCE FOR THUNDERSTORMS ALONG AND
AHEAD OF THE BOUNDARY. ANOTHER...STRONGER COLD FRONT IS FORECAST
BY THE 12Z GFS TO PUSH THROUGH FRIDAY MORNING AND CLEAR-OUT CENTRAL
TEXAS THROUGH SATURDAY NIGHT. THIS IS A LOW-CONFIDENCE FORECAST
FOR FRIDAY AND NEXT SATURDAY GIVEN THAT THE 12Z ECMWF AND NOGAPS
DO NOT SHOW A CLEAN...OR STRONG FROPA.
TEMPS THIS CYCLE WILL GENERALLY BE ABOVE NORMAL...ESPECIALLY ON
THE MINS (+7 TO +15). OUR NUMBERS ARE FAIRLY CLOSE TO THE 12Z
GFSMOS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 65 80 69 77 67 / 20 20 10 60 20
AUSTIN BERGSTROM INTL AIRPORT 64 80 69 78 62 / 20 20 10 50 20
DEL RIO INTL AIRPORT 66 84 70 87 64 / - - 10 20 -
SAN ANTONIO INTL AIRPORT 67 79 68 79 66 / 10 10 10 40 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
08/03
Hazardous weather outlook, Mar 29, 4:43 AM CST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 AM CDT SAT MAR 29 2008
TXZ171>173-183>194-202>209-217>225-228-301045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
543 AM CDT SAT MAR 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
4 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Atascosa
- When
- March 29, 7:20 PM CST to 9:20 PM CST
- Where
- Atascosa County, 1 mi E of Jourdanton to 3 mi NNW of Jourdanton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.920, -98.513
Law enforcement reported minor flooding on Highways 97 and 16 and Spur 162 in Jourdanton. The co-op observer in Jourdanton reported 3.38 inches of rain during the event.
Hail, Atascosa
- When
- March 29, 8:15 PM CST
- Where
- Atascosa County, 0.69 mi N of Christine
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 28.790, -98.500
The COOP observer in Christine reported nickel size hail.
Hail, Atascosa
- When
- March 29, 8:20 PM CST
- Where
- Atascosa County, 0.92 mi SW of Jourdanton
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 28.910, -98.540
The COOP observer in Jourdanton reported nickel size hail.
Thunderstorm Wind, Atascosa
- When
- March 29, 8:25 PM CST to 8:27 PM CST
- Where
- Atascosa County, 1.2 mi W of Jourdanton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $250,000
- Reported by
- COOP Observer
- Coordinates
- 28.922, -98.550
A National Weather Service storm survey concluded that a microburst caused numerous trees down near downtown Jourdanton. Trees were down along Maple, Cedar, Main streets, along with other side roads near the courthouse. A lawn furniture manufacturing plant near the corner of Zanderson and maple was demolished with roof pieces being thrown several blocks away. There was other minor roof damage observed to a bail bonds business across the street from the Sheriff's office near the intersection of Oak Street and Campbell Avenue.
Hail, Atascosa
- When
- March 29, 8:27 PM CST
- Where
- Atascosa County, 0.92 mi SW of Jourdanton to 1.39 mi WNW of Pleasanton Muni Arpt
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 28.910, -98.540
The Atascosa County Sheriff's office dispatch reported ping-pong ball and quarter size hail from Jourdanton to 3 miles north of Jourdanton.
Hail, Atascosa
- When
- March 29, 11:30 PM CST
- Where
- Atascosa County, Lytle
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.230, -98.800
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Colorado, March 29 to 31, 20081 death · 22 injured · 11 events
- Flash Flooding and Hail in Texas, March 29, 2008$650,000 · 1.75 in hail · 25 events
- Tornadoes and Flash Flood in Texas, March 29 to 31, 2008$164,000 · EF0 · 24 events
- Flash Flood and Hail in Mississippi, March 29 to 30, 2008$65,000 · 1 in hail · 3 events
- Winter Storm in Montana, March 29, 200810 events
- Flash Flood and Hail in Arkansas, March 29 to 30, 20081 in hail · 9 events
- High Wind in Montana, March 29, 200852 kt wind · 3 events
- High Wind in Minnesota, March 29, 200856 kt wind · 3 events
- Frost and Freeze in Oregon, March 29, 20082 events
- High Wind in Wyoming, March 29, 200866 kt wind · 2 events
- Hail in Georgia, March 29, 20080.75 in hail · 2 events
- Winter Storm in Alaska, March 29 to 30, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88374, 88375, 88376, 88380, 88377, 90255.